Health officials issued a warning to residents after McHenry County recorded a 250% increase in suspected overdose deaths in the past month.
The McHenry County Department of Health said opioid surveillance conducted has detected an “unusual increase” in fatal and non-fatal overdoses in the county.
There has been a 250% increase in the number of suspected overdose deaths in the last 28 days compared to the prior 28 days, the health department said.
The suspected deaths have not been confirmed as opioid-related at this time, but most overdose deaths in McHenry County occur because of opioids, the department added.
The majority of overdose deaths are often caused by fentanyl, a potent synthetic opioid.
The health department said they are not sharing the exact case count because they are “committed to protecting the identity of people.”
Symptoms of an opioid overdose include very small “pinpoint pupils,” extreme drowsiness, slow shallow breathing, choking or gurgling sounds, limp body and pale or cold skin.
Those who suspect an overdose should immediately call 911, lay the person on their side and administer Narcan until the person responds or paramedics arrive.
Naloxone, also known as Narcan, is an opioid-reversing antidote that anyone can administer to quickly stop an opioid overdose, health officials said.
The health department said fentanyl is becoming more common in illicit drugs and even laced with other drugs like cocaine or methamphetamine.
A dose as small as three grains of rice can be lethal, officials said.
Those who wish to order fentanyl test strips and Narcan for free can do so by contacting Live4Lali at 224-297-4393.